Aa
A
A
A
Close
Neurology Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Epilepsy

It's been roughly 20 years, since my only documented epiletic seizure. My treatment has been 300mg. of Dilantin. Not long after the seizure, the left side of my face became somewhat paralyzed and I was told it was Bell's Palsy. I was never told that there were meds or exercises to help repair the damage, so I still suffer with the paralysis. A year and a half ago one of my vocal cords became paralyzed. I went through the usual tests with inconclusive results, and was told to wait appx. 3 months to see if it cleared itself up (that it might be the same virus as Bell's Palsy). My Dilantin levels have typically been at 12 and the doctors had been happy with that. In the last year, I was upgraded to 400mg one night and 300mg the next, because my levels came in low. My latest reading is at 20. I have since developed a shaking problem. Initially, it was in my hand, but as I sit here and type, I realize my head is shaking too (up and down). It's kind of an all over nervous feeling. I seem to feel better in the evenings...more relaxed.  After all of this...here are my questions,..could this be related to an over medication of Dilantin? Could the Dilantin have masked another issue with my facial paralysis and throat. I read that Dilantin is used to control facial pain, which I don't have, but was having alot of muscle twitching around my ears (on both sides) and seems to have stopped with the increase of Dilantin. I know I need to see a doctor, but your suggestions and ideas will help me to direct the conversation...Thanks
1 Responses
Avatar universal
MEDICAL PROFESSIONAL
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with your doctor.

Without the ability to examine you and obtain a history, I can not tell you what the exact cause of your symptoms is. However I will try to provide you with some useful information.

I can not say for sure if dilantin is the cause of your tremors; there are many causes of tremors. The most common one is enhanced physiologic tremor: everyone has a very slight tremor, and in some people, with stress, excitement, anxiety, caffiene, that remor just comes out. Another common cause of tremor is called essential tremor: this often occurs in multiple family members. Thyroid disorders can also lead to a tremor.

Dilantin can cause tremors and unsteadiness, what is medically termed ataxia. This occurs particularly after long-term use, because of effects on a certain part of the brain called the cerebellum.

Dilantin is a good seizure medications, and in some people highly effect with minimal side effects, but it can potentially have many side effects, and in more recent years, the epilepsy field have started using newer, safer drugs in the long term. Particularly concerning side effects include osteoporosis, and as a side, I recommend you have your bone density checked if you have been on dilantin for >20 years.

You are correct in stating dilantin is used to treat facial pain (such as trigeminal neuralgia), but it would not mask a facial paralysis.

Continued followup with your neurologist, and an evaluation by an epilepsy specialist (a neurologist specialized in seizure medicine) may be of benefit to you as well if there are concerns regarding dilantin, or thoughts about its dose, or need for continuation or switching to another medication.

Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease